Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculations

FRAIL Scale (5-Item Geriatric Frailty & Pre-Frailty Screening)

Screen older adults in under 60 seconds without grip-dynamometers using John Morley’s 0–5 FRAIL Questionnaire (Fatigue, Resistance, Ambulation, Illnesses > 5, Loss of Weight > 5%).

Screen Fried physical frailty phenotype in primary care without a handgrip dynamometer!

Linda Fried’s physical frailty phenotype predicts surgical complications, falls, hospitalization, and mortality—but requires timed gait walkways and calibrated Jamar handgrip dynamometers rarely stocked in busy primary-care or preoperative clinics! John E. Morley, T. K. Malmstrom, and D. K. Miller (Journal of Nutrition, Health & Aging 2012) validated the 5-question interview-only FRAIL Scale (0–5 points), endorsed by the International Conference of Frailty and Sarcopenia Research (ICFSR)!

Each binary "Yes" adds +1 point: (F) Fatigue ("How much of the time during the past 4 weeks did you feel tired?" All or most of the time = +1), (R) Resistance (Difficulty walking up 10 steps alone without resting and without aids = +1), (A) Aerobic/Ambulation (Difficulty walking several hundred yards / one block alone without aids = +1), (I) Illnesses (5 or more of 11 chronic illnesses = +1), and (L) Loss of Weight (> 5% unintentional weight loss over 12 months = +1). Score 0 = Robust, 1–2 = Pre-Frail, and 3–5 = Frail (warranting resistance exercise, leucine-rich protein, vitamin D check, and Beers Criteria deprescribing)!

FRAIL Scale Score (0–5 Points)ICFSR Frailty PhenotypeTargeted Geriatric Intervention
FRAIL = 0 PointsRobust Older AdultPreventive Physical Activity & Annual Re-Screen
FRAIL = 1–2 PointsPre-Frail StateProgressive Resistance Training + Protein Optimization
FRAIL = 3–5 Points (e.g., 3)Overt Clinical FrailtyComprehensive Geriatric Assessment, Deprescribing & Rehab

Total 5-Item Morley FRAIL Scale Score (0–5 Points)

Validates binary 0/1 responses across Fatigue, Resistance, Ambulation, Illnesses, and Weight Loss (B2:B6).

=IF(OR(COUNT(B2:B6) < 5, MIN(B2:B6) < 0, MAX(B2:B6) > 1), "Invalid FRAIL Binary Flag (0/1)", SUM(B2:B6))

ICFSR Frailty Phenotype Stratification (Robust / Pre-Frail / Frail)

Classifies FRAIL = 0 (Robust), 1–2 (Pre-Frail), and 3–5 (Overt Frailty).

=IF(OR(COUNT(B2:B6) < 5, MIN(B2:B6) < 0, MAX(B2:B6) > 1), "Invalid FRAIL Binary Flag (0/1)", IF(SUM(B2:B6) >= 3, "Overt Clinical Frailty (FRAIL 3-5) — Comprehensive Geriatric Assessment, Resistance Rehab & Deprescribing", IF(SUM(B2:B6) >= 1, "Pre-Frail Phenotype (FRAIL 1-2) — Progressive Resistance Exercise & Protein Review", "Robust Older Adult (FRAIL 0)")))

Try the example

Use the original values or change them to test your understanding.

Further reading